Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 1:19 PM CDT for Vermilion County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 1:19 PM CDT (18:19 UTC)
- Expired
- May 23, 2004, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Vermilion County, IL
The radar
The Indianapolis radar (KIND), 126 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
077 WUUS53 KILX 231819 SVRILX ILC183-231900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 119 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VERMILION COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 200 PM CDT * AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER INDIANOLA...OR ABOUT 17 MILES SOUTH OF DANVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TILTON DANVILLE THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3990 8789 3991 8755 4014 8751 4014 8772 $$ BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:30 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 23, 10:30 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1030 AM CDT MON MAY 23 2004 .DISCUSSION... WILL BE MAKING MINOR CHANGES TO CLOUD COVER TODAY AND TO ELIMINATE MORNING WORDING. FRONT OVER SOUTHERN ILLINOIS AND CENTRAL MISSOURI IS STILL EXPECTED TO MOVE NORTHWARD IN RESPONSE TO INCOMING SHORT WAVE. QUICK LOOK AT 12Z ETA AND 00Z 4KM WRF SUGGESTS THAT POTENTIAL REMAINS FOR DERECHO EVENT OVERNIGHT. WILL NOT MAKE ANY CHANGES TO OVERNIGHT AT THIS TIME. && .PREV DISCUSSION... FOLLOWED THE ETA MODEL AGAIN WITH THIS FORECAST PACKAGE WHICH HAS THE BEST TRACK RECORD LATELY. BIG FORECAST CONCERN IS ADDRESSING SPC HIGH MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT NW HALF OF IL FROM I-55 WEST. MODELS AGREE WITH A QUIET AND NICE DAY TODAY THEN SHOWERS AND THUNDESTORMS BECOME LIKELY BY OVERNIGHT TONIGHT AND CONTINUE TUE. WEAK HIGH PRESSURE BUILDS INTO THE AREA WED/THU TO RETURN DRY WEATHER TO CENTRAL IL AS FRONT PUSHES SOUTH INTO AR/TN. CONVECTION CHANCES RETURN FRI AND SAT AS THE FRONT LIFTS BACK NORTH TOWARD IL AND STRONG LOW PRESSURE APPROACHES THE MIDWEST. SHORT TERM...TODAY THROUGH TUESDAY NIGHT... 1000 MB LOW PRESSURE NEAR TRAVERSE CITY IN NW LOWER MICHIGAN HAS A COLD FRONT FROM LAFAYETTE INDIANA TO JUST SE OF EFFINGHAM AND INTO CENTRAL MO. THIS WAS THE FRONT THAT PRODUCED SCATTERED SEVERE THUNDERSTORMS ACROSS CENTRAL IL SUNDAY EVENING. QUITE A CONTRAST OF AIR MASS FROM NW TO SE ACROSS CENTRAL/SE IL EARLY THIS MORNING. DAWN TEMPS RANGE FROM THE LOWER 50S NW BY GALESBURG TO AROUND 70 SE BY LAWRENCEVILLE. DEWPOINTS RANGE FROM THE MID TO UPPER 40S NW IL BY GALESBURG TO THE MID 60S FROM I-70 SOUTH. FRONT SLIPS FURTHER SE TOWARD THE OHIO RIVER THIS MORNING THEN BEGINS LIFTING BACK NORTH INTO SOUTHERN IL THIS AFTERNOON AS LOW PRESSURE DEVELOPS OVER SW KANSAS. WEAK HIGH PRESSURE RIDGE OVER IL MOST OF TODAY TO PROVIDE PARTLY TO MOSTLY SUNNY SKIES. WRAP AROUND LOW CLOUDS ACROSS NORTHERN IL SKIRTING SLOWLY SOUTHWARD INTO FAR NORTHERN 3 COUNTIES NORTH OF PEORIA EARLY THIS MORNING SHOULD LIFT BACK NORTH LATER THIS MORNING. CIRRUS CLOUDS SPREADING RADIDLY EAST ACROSS CENTRAL IL THIS MORNING FROM MO. HIGHS TO RANGE FROM THE LOWER 70S NW BY THE QUAD CITIES TO 80 TO 85 SE BY LAWRENCEVILLE. SHORT WAVE OVER NEW MEXICO TO INTENSIFY AS IT BECOMES NEGATIVELY TILTED AND RAPIDLY EJECTS NE INTO NW IL BY MIDNIGHT WITH STRONG OMEGA/LIFT MOVING ACROSS CENTRAL IL OVERNIGHT. FRONT TO LIFT BACK NORTH AS A WARM FRONT INTO CENTRAL IL THIS EVENING AND RETURN MOISTURE AND UNSTABLE AIR MASS AS CAPES AT LEAST 1500 TO 2000 J/KG AND LIFTED INDICES TO MINUS 5C PER ETA. SHOULD STAY DRY THRU SUNSET...THEN CONVECTION BECOMES LIKELY FROM I-55 WEST LATE THIS EVENING...AND EAST OF I-55 AFTER MIDNIGHT. ADDED CHANCE OF SEVERE STORMS NORTH OF I-70. HEAVY RAIN 1 TO 1.5 INCHES AND LOCALLY MORE POSSIBLE TOO ESPECIALLY FROM PEORIA NORTH. SPC DAY1 OUTLOOK HAS HIGH RISK TONIGHT OVER NW IL NW OF PEORIA AND MODERATE RISK AS FAR EAST AT I-55. TORNADIC SUPERCELLS AGAIN POSSIBLE LATE THIS EVENING OVER NW COUNTIES AND SYSTEM SHOULD EVOLVE INTO A SEVERE MCS BY OVERNIGHT AS IT MOVES EAST ACROSS CENTRAL IL WITH LARGE HAIL AND DAMAGING WINDS FROM BOW SEGMENTS POSSIBLE. SPC CONTINUES A SLIGHT RISK FOR TUE ACROSS CENTRAL IL SE OF GALESBURG AND INTO SE IL TUE NIGHT AS ANOTHER SHORT WAVE MOVES INTO CENTRAL IL TUE AFTERNOON. KEPT LIKELY CHANCE OF CONVECTION TUE ACROSS THE AREA...AND MAY CONTINUE TO BE LIKELY TUE NIGHT FROM I-70 SOUTH. HPC PAINTS QPF OF 1 TO 1.5 INCHES ACROSS AREAS SE OF PEORIA TUE. THE MAIN COLD FRONT WILL MOVE SE ACROSS CENTRAL AND SE IL TUE NIGHT WITH DRIER AND COOLER WX ARRIVING WED. LONG TERM...WEDNESDAY THROUGH SUNDAY... WEAK HIGH PRESSURE BUILDS INTO MO WED AFTERNOON PUSHING THE FRONT DOWN INTO TN AND AR WITH CHANCES OF CONVECTION SOUTH OF ILX CWFA OVER SOUTHERN IL. DRY AGAIN THU AS FRONT STAYS WELL SOUTH OF AREA. HIGH PRESSURE DRIFTING OFF TO THE EAST THU NIGHT ALLOWS FRONT TO START TO RETURN BACK NORTH WITH CHANCE OF CONVECTION SOUTH OF I-70 THU NIGHT AND ACROSS CENTRAL IL FRI AND BETTER CHANCE FRI NIGHT/SAT. GFS HAS BEEN TRENDING SLOWER BRINGING FRONT BACK NORTH SIMILAR TO WHAT ECMWF WAS SHOWING PAST FEW RUNS. LATEST EXTENDED GFS RUN SHOWS CHANCE OF CONVECTION SUNDAY WITH UNSETTLED SW UPPER LEVEL FLOW AND LOW PRESSURE APPROACHING IL FROM THE WEST. ECMWF HAS LOW PRESSURE FURTHER WEST AT 12Z/SUNDAY. DUE TO THESE MODEL DIFFERENCES WILL LEAVE DRY FORECAST SUNDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BARKER/HUETTL
Hazardous weather outlook, May 23, 11:31 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1131 AM CDT SUN MAY 23 2004 ILZ027>031-037-038-241100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG AND PEORIA 1131 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS ALONG AND NORTH OF INTERSTATE 74 BETWEEN GALESBURG AND BLOOMINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. UPPER LEVEL ENERGY IS EXPECTED TO INTERACT WITH A STATIONARY FRONT ACROSS NORTHERN ILLINOIS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN ILLINOIS AFTER 2 PM. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE THUNDERSTORMS. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG AND WEST OF THE ILLINOIS RIVER. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...BEFORE QUIETER WEATHER MOVES INTO THE AREA DURING THE MIDDLE OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING. ILZ036-040>057-061>063-066>068-071>073-241100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-MACON- MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR... EFFINGHAM...FLORA...HAVANA...JACKSONVILLE...LAWRENCEVILLE... LINCOLN...MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE 1131 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS...SOUTH OF A CANTON TO DANVILLE LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST THROUGH SOUTHERN WISCONSIN LATER TODAY. THIS WILL DRAG A COLD FRONT THROUGH CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING. IN THE MEANTIME...A BOUNDARY ACROSS EASTERN ILLINOIS WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE THE RISK OF SEVERE WEATHER AT LOCATIONS ALONG AND SOUTH OF A SHELBYVILLE TO PARIS LINE INTO EARLY AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, May 23, 10:45 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG DELAVAN 40.37N 89.54W
05/23/2004 TAZEWELL IL EMERGENCY MNGR
TELEPHONE POLES BROKEN AND 8 TO 10 DIAMETER TREE LIMBS
DOWN. REPORTED BY TAZEWELL COUNTY ESDA.
&&
KELLYLocal storm report, May 23, 12:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL DIETERICH 39.06N 88.38W
05/23/2004 0.75 INCH EFFINGHAM IL LAW ENFORCEMENT
REPORTED BY DIETRICH FIRE DEPT...RELAYED VIA EFFINGHAM
COUNTY SHERIFF.
1224 PM HAIL DIETERICH 39.06N 88.38W
05/23/2004 0.75 INCH EFFINGHAM IL LAW ENFORCEMENT
REPORT FROM DIETERICH FD VIA EFFINGHAM COUNTY SHERIFF.
&&
KELLYLocal storm report, May 23, 12:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1236 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL XENIA 38.64N 88.64W
05/23/2004 0.75 INCH CLAY IL EMERGENCY MNGR
LOCATION ESTIMATED...REPORTED BY CLAY COUNTY ESDA.
&&
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:52 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 38 min |
| May 23, 12:20 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 40 min |
| May 23, 12:28 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Richland | 62 min |
| May 23, 12:35 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 40 min |
| May 23, 5:06 PM CDT | Tornado Warning | ILX | Scott | 54 min |
| May 23, 5:42 PM CDT | Tornado Warning | ILX | Morgan | 63 min |
| May 23, 6:03 PM CDT | Tornado Warning | ILX | McLean | 57 min |
| May 23, 6:23 PM CDT | Tornado Warning | ILX | Sangamon | 67 min |
| May 23, 6:38 PM CDT | Tornado Warning | ILX | Christian | 67 min |
| May 23, 6:43 PM CDT | Tornado Warning | ILX | Morgan | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.